Alert archive / Georgia / Flash Flood Watches in 2021

Flash Flood Watch 2, NWS Jacksonville, FL

February 18, 20215 counties in Georgia

NWS Jacksonville, FL issued this flash flood watch at Feb 18, 2021, 12:42 PM EST for 5 counties in Georgia. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2021, 12:42 PM EST (17:42 UTC)
Expired
Feb 18, 2021, 7:43 PM EST
In force
7 hr
Issued by
NWS Jacksonville, FL
Flood severity
None

Counties Appling County, GA, Atkinson County, GA, Bacon County, GA, Coffee County, GA, Jeff Davis County, GA

The radar

The Moody AFB radar (KVAX), 86 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2021-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2021-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

906 
WGUS62 KJAX 181742
FFAJAX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Jacksonville FL
1242 PM EST Thu Feb 18 2021

GAZ132>135-149-190145-
/O.NEW.KJAX.FF.A.0002.210218T1742Z-210219T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coffee-Jeff Davis-Bacon-Appling-Atkinson-
Including the cities of Hazlehurst, Pearson, Alma, Willacoochee, 
Pine Grove, Douglas, Axson, Baxley, Plant Hatch, and New Lacy
1242 PM EST Thu Feb 18 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

The National Weather Service in Jacksonville has issued a

* Flash Flood Watch for a portion of southeast Georgia, including 
  the following areas, Appling, Atkinson, Bacon, Coffee and Jeff 
  Davis.

* Through late tonight

* The National Weather Service in Jacksonville has issued a Flood 
  Watch for southeast Georgia. Heavy rainfall of 2 to 4 inches is 
  forecast, which may lead to localized flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

JAX
2 follow-up statements
751 
WGUS62 KJAX 181801
FFAJAX

Flood Watch
National Weather Service Jacksonville FL
101 PM EST Thu Feb 18 2021

GAZ132>135-149-191000-
/O.CON.KJAX.FF.A.0002.000000T0000Z-210219T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coffee-Jeff Davis-Bacon-Appling-Atkinson-
Including the cities of Hazlehurst, Pearson, Alma, Willacoochee, 
Pine Grove, Douglas, Axson, Baxley, Plant Hatch, and New Lacy
101 PM EST Thu Feb 18 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* A portion of southeast Georgia, including the following areas, 
  Appling, Atkinson, Bacon, Coffee and Jeff Davis.

* Through late tonight

* The National Weather Service in Jacksonville has issued a Flood 
  Watch for portions of southeast Georgia. Heavy rainfall of 2 to 4 
  inches is forecast, which may lead to localized flash flooding 
  tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

JAX
192 
WGUS62 KJAX 190043
FFAJAX

Flood Watch
National Weather Service Jacksonville FL
743 PM EST Thu Feb 18 2021

GAZ132>135-149-190145-
/O.CAN.KJAX.FF.A.0002.000000T0000Z-210219T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coffee-Jeff Davis-Bacon-Appling-Atkinson-
Including the cities of Hazlehurst, Pearson, Alma, Willacoochee, 
Pine Grove, Douglas, Axson, Baxley, Plant Hatch, and New Lacy
743 PM EST Thu Feb 18 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of southeast Georgia, including 
the following areas, Appling, Atkinson, Bacon, Coffee and Jeff Davis 
has been cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

$$

JAX

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood watch went out at Feb 18, 12:36 PM EST, 6 minutes earlier.

Area forecast discussion, Feb 18, 12:36 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1236 PM EST Thu Feb 18 2021

.AVIATION...
[Through 18Z Friday]

Warm front has moved north of the TAF sites. An area of low
pressure will move across south central Georgia this afternoon,
and an isolated shower cannot be ruled out near the TAF sites. A
cold front will then drift southward into the area tonight, and
rain is expected at the TAF sites before daybreak on Friday
through the end of the TAF period before clearing. IFR cigs are
expected and LIFR cigs are possible overnight trough the end of
the TAF period. Southerly winds 10-15 knots with gusts 20-25 knots
will prevail this afternoon. South to southwest winds 5-10 knots
will continue overnight, with west to northwest winds developing
as the front move through the area in the early afternoon.

&&

.PREV DISCUSSION [546 AM EST]...

.NEAR TERM [Today through Tonight]...Lifting warm front to the
south has increased dewpoints...with areas of dense fog developing
over parts of se Ga and ne Fl including the near shore coastal
waters. Have issued a Dense Fog Advisory as fog will likely
overspread most of the area by dawn. To the nw...scattered
showers continue to move across interior se Ga ahead of an
approaching surface low now near Pensacola. Expect fog to lift by
late morning as the warm front shifts north of the area. Warm and
breezy conditions will become established over the area today with
temperatures reaching the upper 70s and lower 80s this afternoon.
Showers and thunderstorms will continue over mainly the Suwannee
Valley and interior se Ga today with locally heavy rainfall a
possibility. A few strong to severe storms may occur by late
afternoon in this area as instability and shear increase ahead of
the surface low that will track across sw Ga. Damaging winds with
hail and isolated tornadoes will be possible. The threat of severe
weather will shift se during the evening hours as the upper
trough and cold front approach from the west. The cold front will
push through se Ga late tonight and ne Fl Friday morning. Storms
will weaken overnight but rain will likely linger Friday morning
especially over ne Fl as the upper trough lags behind.

.SHORT TERM...[Friday Through Saturday Night]

Friday...The cold front will finally push southeast of the area late
Friday morning, but rain ahead of, along, and behind the front
will continue rain chances through the afternoon. Winds behind the
front will shift to be northwesterly, which will bring in a
cooler, drier air mass Friday evening. Temperatures in SE GA will
be cooler on Friday with highs in the mid-to-upper 50s.
Temperatures in NE FL could reach up into the upper 60s and lower
70s before the cold front passes, then temperatures will drop into
the 50s after the frontal passage. Friday night temperatures will
be cold, lows are expected to be in the low-to-mid 30s in SE GA
and the Suwannee Valley and upper 30s and lower 40s in the rest of
NE FL. Frost will be possible late Friday night into Saturday
morning, especially in SE GA and the Suwannee Valley.

Saturday...Frost early on Saturday will melt shortly after sunrise.
Dry conditions are expected on Saturday as high pressure builds
to the northwest over the Ohio and Tennessee Valleys. Light
northwesterly flow will continue and gradually shift to be
northerly throughout the day. This will keep high temperatures
below average in the mid-to-upper 50s in SE GA and upper 50s to
lower 60s in NE FL. Saturday night will be another cold one with
weak winds and clear skies setting up for excellent radiative
cooling. Low temperatures are expected to be in the low-to-mid 30s
in SE GA and mid-30s to lower 40s in NE FL and at the coasts.
Frost will be possible again Saturday night into early Monday
morning, mainly in SE GA.

.LONG TERM...[Sunday through Thursday]

Sunday will remain dry as high pressure shifts to the north over the
Mid-Atlantic region, and winds will shift to be onshore.
Temperatures will be warmer on Sunday with highs in the 60s and
lows in the 40s and lower 50s across the area. Coastal high
temperatures will be slightly cooler on Sunday due to onshore flow
over coastal waters with sea surface temperatures in the mid-50s.
On Monday, high pressure will push offshore into the North
Atlantic as a low pressure system approaches the Great Lakes
region. This system will bring a relatively weak and mostly dry
cold front across our area, but scattered showers are possible as
the front moves through. High temperatures on Monday will be in
the mid-to-upper 60s in SE GA and upper 60s to lower 70s in NE FL,
and low temperatures will be in the 40s. Tuesday through
Thursday, high pressure will build over the southeast, and dry
conditions will persist. High temperatures will be slightly below
normal on Tuesday, then near normal Wednesday and Thursday.

.MARINE...A warm front will lift north across the coastal waters
this morning bringing the chance for dense fog til around midday.
The front will shift north of the waters by afternoon with winds
increasing from the south to SCEC conditions offshore. A strong
cold front will approach the waters tonight with strong to severe
storms possible this evening. Showers with isolated thunderstorms
will continue through Friday as a cold front moves across the
waters. Exercise caution levels will continue into Saturday
morning as winds and seas remain elevated.

Rip Currents: Moderate risk today and Friday.

.HYDROLOGY...Minor flooding continues along portions of the Santa
Fe, St. Marys, Satilla and Altamaha Rivers. Additional rainfall
today into Friday will likely prolong elevated river levels.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  47  54  33  55  34 /  90  70   0   0   0
SSI  54  59  38  55  41 /  80  80  10   0   0
JAX  58  65  38  57  40 /  90  80  10   0   0
SGJ  64  70  43  57  46 /  70  70  10   0   0
GNV  62  68  38  61  40 /  80  80  10   0   0
OCF  65  71  40  64  40 /  60  80  10   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 1:59 AM ESTDense Fog AdvisoryJAXAppling, Atkinson, Bacon, Brantley, Camden, Charlton and 8 more5 hr
Feb 18, 7:58 AM ESTRiver Flood WarningJAXEchols14 days
Feb 18, 10:55 AM ESTRiver Flood WarningJAXBrantley28 days
Feb 18, 6:18 PM ESTSpecial Weather StatementJAXAtkinson, Coffee57 min

Nearby

Flash Flood Watches in Georgia, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.